Alert archive / Idaho / River Flood Warnings in 2023
River Flood Warning 21, NWS Pocatello, ID
NWS Pocatello, ID issued this river flood warning at Jun 18, 2023, 7:09 PM MDT for Custer County, Idaho. It was in force for 65 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2023, 7:09 PM MDT (01:09 UTC)
- Expired
- Jun 21, 2023, 11:43 AM MDT
- In force
- 65 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- Minor
County Custer County, ID
The radar
The Pocatello radar (KSFX), 106 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Lost River below Mackay Reservoir (MAKI1). The gauge peaked at 4.46 ft at Jun 20, 2023, 5:00 AM MDT.
- Action stage
- 3.8 ft
- Minor stage
- 4.3 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 13127000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
424
WGUS45 KPIH 190109
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
709 PM MDT Sun Jun 18 2023
...The National Weather Service in Pocatello ID has issued a Flood
Warning for the following rivers in Idaho...
Big Lost River below Mackay Reservoir affecting Custer County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov/pocatello.
IDC037-192100-
/O.NEW.KPIH.FL.W.0021.230619T0109Z-230626T2139Z/
/MAKI1.1.DR.230609T2331Z.230611T1415Z.230626T1538Z.NO/
709 PM MDT Sun Jun 18 2023
...FLOOD WARNING FOR A DAM FLOODGATE RELEASE IN EFFECT FROM THIS
EVENING TO MONDAY, JUNE 26...
* WHAT...Minor flooding is forecast.
* WHERE...Big Lost River below Mackay Reservoir.
* WHEN...From this evening to Monday, June 26.
* IMPACTS...At 4.3 feet, Lowland flooding below Mackay Dam through
the Darlington Flats. US Highway 93 may be impacted at the curve
by Leslie between 3900 North and 4050 North.
* ADDITIONAL DETAILS...
- At 6:45 PM MDT Sunday the stage was 3.9 feet.
- Forecast...The river is expected to rise to 4.5 feet just
after midnight tonight.
- Flood stage is 4.3 feet.
- Flood History...This crest compares to a previous crest of
4.4 feet on 06/28/2010.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (6 pm MDT)
Location Stg Stg Day/Time Mon Tue Wed
Big Lost River
Mackay Reservoi 4.3 3.9 Sun 6 pm MDT 4.5 4.5 4.5
&&
LAT...LON 4399 11362 4384 11335 4375 11332 4374 11341
4381 11344 4390 11368
$$
Valle4 follow-up statements
595
WGUS85 KPIH 191821
FLSPIH
Flood Statement
National Weather Service Pocatello ID
1221 PM MDT Mon Jun 19 2023
...The Flood Warning is extended for the following rivers in Idaho...
Big Lost River below Mackay Reservoir affecting Custer County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov/pocatello.
IDC037-202230-
/O.EXT.KPIH.FL.W.0021.000000T0000Z-000000T0000Z/
/MAKI1.N.DR.230609T2331Z.230611T1415Z.230613T1452Z.NR/
1221 PM MDT Mon Jun 19 2023
...FLOOD WARNING FOR A DAM FLOODGATE RELEASE NOW IN EFFECT UNTIL
FURTHER NOTICE...
* WHAT...Minor flooding is possible.
* WHERE...Big Lost River below Mackay Reservoir.
* WHEN...Until further notice.
* IMPACTS...At 4.3 feet, Lowland flooding below Mackay Dam through
the Darlington Flats. US Highway 93 may be impacted at the curve
by Leslie between 3900 North and 4050 North.
* ADDITIONAL DETAILS...
- At 11:45 AM MDT Monday the stage was 4.0 feet.
- Forecast...A rise to around 4.3 feet will be possible over
the next few days.
- Flood stage is 4.3 feet.
- Flood History...This crest compares to a previous crest of
4.2 feet on 06/17/2019.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (12 pm MDT)
Location Stg Stg Day/Time Tue Wed Thu
Big Lost River
Mackay Reservoi 4.3 4.0 Mon 11 am MD 3.9 3.9 3.9
&&
LAT...LON 4399 11362 4384 11335 4375 11332 4374 11341
4381 11344 4390 11368
$$
McKaughan267
WGUS45 KPIH 192148
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
348 PM MDT Mon Jun 19 2023
...Forecast flooding changed to Minor severity for the following
rivers in Idaho...
Big Lost River below Mackay Reservoir affecting Custer County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
Additional information is available at www.weather.gov/pocatello.
IDC037-202215-
/O.CON.KPIH.FL.W.0021.000000T0000Z-000000T0000Z/
/MAKI1.1.DR.230609T2331Z.230611T1415Z.230621T1315Z.NO/
348 PM MDT Mon Jun 19 2023
...FLOOD WARNING FOR A DAM FLOODGATE RELEASE REMAINS IN EFFECT UNTIL
FURTHER NOTICE...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Big Lost River below Mackay Reservoir.
* WHEN...Until further notice.
* IMPACTS...At 4.3 feet, Lowland flooding below Mackay Dam through
the Darlington Flats. US Highway 93 may be impacted at the curve
by Leslie between 3900 North and 4050 North.
* ADDITIONAL DETAILS...
- At 2:45 PM MDT Monday the stage was 4.4 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 2:45 PM MDT Monday was 4.4 feet.
- Forecast...The river is expected to fall below flood stage
Wednesday morning and continue falling to 3.5 feet Thursday,
June 29.
- Flood stage is 4.3 feet.
- Flood History...This crest compares to a previous crest of
4.4 feet on 06/28/2010.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (6 pm MDT)
Location Stg Stg Day/Time Tue Wed Thu
Big Lost River
Mackay Reservoi 4.3 4.4 Mon 2 pm MDT 4.4 4.1 4.0
&&
LAT...LON 4399 11362 4384 11335 4375 11332 4374 11341
4381 11344 4390 11368
$$
Huston335
WGUS85 KPIH 201739 RRA
FLSPIH
Flood Statement
National Weather Service Pocatello ID
1139 AM MDT Tue Jun 20 2023
...The Flood Warning continues for the following rivers in Idaho...
Big Lost River below Mackay Reservoir affecting Custer County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution is urged when walking near riverbanks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
&&
Additional information is available at www.weather.gov/pocatello.
IDC037-212145-
/O.CON.KPIH.FL.W.0021.000000T0000Z-000000T0000Z/
/MAKI1.1.DR.230609T2331Z.230611T1415Z.230620T2307Z.NR/
1139 AM MDT Tue Jun 20 2023
...FLOOD WARNING FOR A DAM FLOODGATE RELEASE REMAINS IN EFFECT UNTIL
FURTHER NOTICE...
* WHAT...Minor flooding is possible.
* WHERE...Big Lost River below Mackay Reservoir.
* WHEN...Until further notice.
* IMPACTS...At 4.3 feet, Lowland flooding below Mackay Dam through
the Darlington Flats. US Highway 93 may be impacted at the curve
by Leslie between 3900 North and 4050 North.
* ADDITIONAL DETAILS...
- At 10:45 AM MDT Tuesday the stage was 4.4 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 10:45 AM MDT Tuesday was 4.5 feet.
- Forecast...The river is expected to fall below flood stage
late this afternoon and continue falling to 3.6 feet Friday,
June 30.
- Flood stage is 4.3 feet.
- Flood History...This crest compares to a previous crest of
4.4 feet on 06/28/2010.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (12 pm MDT)
Location Stg Stg Day/Time Wed Thu Fri
Big Lost River
Mackay Reservoi 4.3 4.4 Tue 10 am MD 4.2 4.0 3.9
&&
LAT...LON 4399 11362 4384 11335 4375 11332 4374 11341
4381 11344 4390 11368
$$
McKaughan403
WGUS85 KPIH 211743 RRA
FLSPIH
Flood Statement
National Weather Service Pocatello ID
1143 AM MDT Wed Jun 21 2023
...The Flood Warning is cancelled for the following rivers in
Idaho...
Big Lost River below Mackay Reservoir affecting Custer County.
IDC037-211845-
/O.CAN.KPIH.FL.W.0021.000000T0000Z-230621T1743Z/
/MAKI1.1.DR.230609T2331Z.230611T1415Z.230621T1447Z.NR/
1143 AM MDT Wed Jun 21 2023
...FLOOD WARNING FOR A DAM FLOODGATE RELEASE IS CANCELLED...
The Flood Warning is cancelled for
the Big Lost River below Mackay Reservoir.
* ADDITIONAL DETAILS...
- At 10:45 AM MDT Wednesday the stage was 4.0 feet.
- Forecast...Flooding is no longer anticipated and the warning
is being cancelled at this time.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (12 pm MDT)
Location Stg Stg Day/Time Thu Fri Sat
Big Lost River
Mackay Reservoi 4.3 4.0 Wed 10 am MD 3.9 3.6 3.5
&&
LAT...LON 4399 11362 4384 11335 4375 11332 4374 11341
4381 11344 4390 11368
$$
McKaughanWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Jun 18, 1:46 PM MDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jun 18, 1:46 PM MDT, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 146 PM MDT Sun Jun 18 2023 .SHORT TERM...Tonight through Monday night. Surface cold front marching through East Idaho today. Winds above Wind Advisory threshold across the Arco Desert this afternoon, so will leave the headline in place. Have a couple other sites that are borderline, but generally not representative of a zone, so will hold off on other headlines. Two lines of showers over the region, slowly shifting east. First over the eastern highlands where frontal forcing and orographics have combined. Second still spread from Southwest Idaho across Snake Plain edge of Central Mtns to the Divide, slowly shifting east ahead of shortwave axis and behind surface front. Western band continues to sage southeast behind the front remainder of this afternoon and evening. Precipitation in orographic upslope region in the northeast corner briefly enhances with this second feature, before gradually weakening as front reaches the southeast corner and stalls near Bear Lake tonight. A few thunderstorms will be possible with gusty winds and small hail. Frontal boundary retrogrades north again early Monday as mid level 700mb flow strengthens over Nevada ahead of trough axis and second cold front. NAM portrays solid dry slot over western half of forecast area during the day Monday, but GFS holds on to broad area of showers across the Central Mountains. Band of precipitation over southeast corner intensifies ahead of second cold front through the day before gradually weakening overnight Monday night. Winds again on Monday look breezy to windy most areas, and may be close to Wind Advisory criteria once again for the Arco Desert, though current forecasts remain just below thresholds. Temperatures turn colder Monday night, but the coldest air behind these fronts arrives after the Short Term period. DMH .LONG TERM...Tuesday through next Sunday. We continue to watch a low across the Pacific Northwest slow lift northeast Tuesday and Wednesday. Gusty winds will linger Tuesday, but mainly across the central mountains, Arco Desert and eastern highlands. They don't look quite as strong as today or Monday, so it doesn't look like we will need any wind headlines. Showers and storms will also persist, especially across the north Tuesday and only across the north Wednesday. Tuesday and Tuesday night still look like the coolest period. Highs Tuesday will only be in the 50s and 60s in the valleys, with 30s and 40s for the mountains. For Tuesday night, most mid and upper slope locations will be below freezing. In the Snake Plain and Magic Valleys, we should drop into the mid 30s with a few spots possibly dropping to 30-32 degrees. Frost conditions are possible, especially across the Arco Desert and Upper Snake Plain. Low pressure reloads to our southwest before swinging back north across Idaho Friday. Spotty showers and storms are possible Thursday, with a much better chance on Friday. It could be interesting in terms of strength of storms as they could be more intense, especially if we have a slower arrival of that low. High pressure tried to build back in next weekend, but moisture will be around for some potential of rain and thunder. Highs will quickly warm back up after midweek. Keyes && .AVIATION...Pockets of showers with possible isolated storms will remain through Monday. At the moment, we are covering that in the TAFs with VCSH or -SHRA. The potential for storms is just high enough for including a mention at DIJ, but cloud cover is really keeping that chance down. We have seen sporadic MVFR/IFR conditions this morning. We keep that out of the forecast except at DIJ where the possibility of lower ceilings may be higher overall. Keyes && .HYDROLOGY...Some pretty decent rainfall overnight and this morning has led to some rapid rises on a few rivers and creeks in the central mountains. We did issue a FLOOD WARNING for the Big Lost at Howell as it quickly rose to flood stage this morning and should remain there until later tomorrow night/Tuesday morning. The Big Wood at Hailey and a couple of surrounding creeks/rivers also are following the same trend, but based on feedback from local officials...it appears widespread issues aren't likely so we didn't issue anything in that area. We maintain the headlines for Antelope Creek and the Portneuf at Topaz. The heavier rain will be ending across the central mountains today, and shifting into areas along and east of I-15 tomorrow and early Tuesday. WPC is maintaining a MARGINAL RISK for excessive rainfall today and Monday, but some far it is steady(albeit heavier) rain vs showers/storms with very high rainfall rates. Later this week, we may need to watch the Henrys Fork and Teton Rivers to see if we get any type of bigger response to the rainfall happening in the next 36-48 hours. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM MDT this evening for IDZ052. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:36 AM MDT | Wind Advisory | PIH | Blaine, Butte, Cassia, Clark, Custer | 18 hr |
| Jun 19, 5:02 PM MDT | Special Weather Statement | PIH | Caribou | 28 min |
Nearby
River Flood Warnings in Idaho, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.